Product News and Recalls

Heart drug digoxin linked to early death

A new study finds that the popular heart drug digoxin may cause patients to die sooner, CBS News reports.

The report cites a study recently published online in the European Heart Journal, showing that patients with atrial fibrillation — a condition where the heart’s upper chambers flutter erratically — died in significant numbers while taking digoxin.

Researchers examined data from 4,060 atrial fibrillation patients who took the drug before or during the 3.5 year study. The concluded that digoxin was associated with a 41 percent increase in deaths from any cause, after controlling for other factors.

The study also says patients who took digoxin had a 35 percent increase in deaths from cardiovascular causes, and a 61 percent increase in deaths from arrhythmias, or problems with heart rate.

The report quotes researcher Samy Claude Elayi, associate professor of medicine at the Gill Heart Institute, University of Kentucky, as saying that among the atrial fibrillation patients taking digoxin, “within five years one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.”

The report says digoxin, made from an extract of the foxglove plant, is used on patients who have atrial fibrillation and heart failure.

It theoretically makes the heart beat stronger and more regularly, but is notoriously hard to use because there is a narrow dose range between where it is helpful and where it can be harmful.

High doses have been seen to increase the death rate in patients, the report says.

See the story here:

http://www.cbsnews.com/8301-204_162-57555927/study-links-heart-medication-digoxin-to-deaths/